Kansas, 2004

Hail in Kansas, June 4, 2004

June 4, 2004 · NWS DDC · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 1:53 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 4, 1:53 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT FRI JUN 4 2004

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN, MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND LOCATION.

MID LEVEL FRONTAL ZONE/EDGE OF ELEVATED MIXED LAYER WAS LOCATED OVER
WESTERN KS FROM THE 04/00Z ANALYSIS. NON-SEVERE MCS IS TRACKING SE
ACROSS THE CWA ATTM ON THE EASTERN SIDE OF THE BAROCLINIC ZONE. THE
LACK OF INSTABILITY AND A FAIRLY WEAK LLJ (20KTS) SHOULD KEEP IT
PRETTY MUCH BELOW SEVERE LIMITS.

ANALYSIS AND WV IMAGERY SHOW SOME SHORTWAVE ENERGY OVER EASTERN NV
ATTM. THIS ENERGY WILL TRAVEL AROUND THE WESTERN RIDGE AND INTO THE
PLAINS THIS EVENING. MODELS ARE A LITTLE SLOW WITH THIS FEATURE
WHICH MAY PLAY A ROLE WITH CONVECTIVE TIMING LATER TODAY. SHOULD SEE
SOME ISOLATED TO SCATTERED STORMS ALONG THE LEE TROUGH THIS
AFTERNOON. WITH ENOUGH DEEP LAYER SHEAR RESULTING FROM SE LLVL FLOW
UNDERNEATH NW FLOW ALOFT, SUPERCELLS SHOULD BE THE EARLY CONVECTIVE
MODE. WITH THE WAVE ENTERING THE PLAINS DURING THE EVENING,
CONVECTIVE CLUSTERS COULD GET GOING FROM EARLIER HIGH TERRAIN
CONVECTION AND MOVE SE. WITH 700MB FRONT MOVING EAST TODAY THINK THAT
MCS ACTIVITY WILL SHIFT FARTHER EAST THAN TODAY AND WILL BE ACROSS
THE FAR EASTERN ZONES FRI NIGHT.

FRONT DROPS SOUTH INTO KS ON SATURDAY AS A WAVE TRAVERSES THE NW
FLOW ACROSS THE GREAT LAKES AND UPPER MIDWEST. THIS SHOULD PROVIDE
A FOCUS FOR CONVECTION DURING THE AFTERNOON OVER THE SE WITH PRECIP
ENDING AS THE FRONT SLIDES SOUTH OF THE AREA BY 6Z SUNDAY.

MADE VERY LITTLE IN THE WAY OF CHANGE TO THE GOING TEMPS.

DAYS 3-7...

DID NOT MAKE TOO MANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST.
MODELS CONTINUE TO POINT TOWARD A TROUGH/RIDGE PATTERN ACROSS THE
CONUS WITH THE MAIN BELT OF WESTERLIES DEFLECTED NORTHWARD INTO THE
NORTHERN HIGH PLAINS BY EARLY NEXT WEEK.  THIS WILL ALLOW WARMER MID
LEVEL TEMPS OVER THE SOUTHWEST TO ADVECT BACK OUT INTO THE CENTRAL
PLAINS AND INCREASE CAPPING POTENTIAL.  LATER IN THE WEEK, THE GFS
AND ECMWF ARE HINTING AT THE UPPER FLOW FLATTENING OUT A BIT AS A
SHORTWAVE TROUGH EJECTS OUT OF THE MAIN TROUGH ACROSS THE NORTHERN
AND CENTRAL PLAINS.  CURRENT GRIDS MENTION A SLIGHT CHANCE FOR TSRA
BY THURSDAY AFTERNOON AND WILL LEAVE THAT INTACT.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 87 64 84 60 / 10 30 30 10
GCK 87 62 84 58 / 20 30 20 10
EHA 91 62 88 58 / 30 10 20 10
LBL 90 63 88 60 / 20 20 20 20
HYS 88 64 83 58 / 10 40 20 10
P28 85 65 86 63 / 30 40 40 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Jun 3, 4:00 AM CST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU JUN 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND THEN MOVE SOUTHEAST
ACROSS WESTERN KANSAS TONIGHT. DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL WILL BE THE MAIN HAZARDS. THE MAIN THREAT AREA APPEARS TO BE
ALONG AND WEST OF A WAKEENEY TO DODGE CITY TO ASHLAND LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATE ON
FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE PLAINS.

A RISK OF THUNDERSTORM ACTIVITY WILL REMAIN IN THE FORECAST FOR
MUCH OF THE UPCOMING WEEK AS WE HEAD INTO A FAVORABLE PERIOD
CLIMATOLOGICALLY FOR THUNDERSTORMS. STAY TUNED FOR UPDATES ON THE
LOCATION AND SEVERITY OF THE THUNDERSTORM THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT IN
THE MAIN THREAT AREA DESCRIBED ABOVE.

LACY

The radar

The Dodge City radar (KDDC), 29 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ford

When
June 4, 2:10 AM CST
Where
Ford County, 3 mi S of Bellefont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.650

Hail, Kiowa

When
June 4, 2:45 AM CST
Where
Kiowa County, 4 mi SE of Haviland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -99.050

Hail, Kiowa

When
June 4, 3:00 AM CST
Where
Kiowa County, 2 mi N of Haviland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -99.100

Hail, Pratt

When
June 4, 3:20 AM CST
Where
Pratt County, 4 mi SW of Cullison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -98.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409071, 5409072, 5409073, 5409074.